Indiana, 2023

Tornado and Damaging Winds in Indiana, April 5, 2023

April 5, 2023 · NWS IND · 14 events in 10 counties and zones

A decaying storm complex moved across central Indiana during the morning hours of April 5th causing gradient wind damage across the leading edge of light rain. Within this complex, thunderstorm winds caused more focused damage in a line from Gosport into Marion county.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$465,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A decaying storm complex moved across central Indiana during the morning hours of April 5th causing gradient wind damage across the leading edge of light rain. Within this complex, thunderstorm winds caused more focused damage in a line from Gosport into Marion county. Additional storms developed along and ahead of a line later in the morning and early afternoon causing additional wind damage and a weak EF-0 tornado in eastern Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 5, 5:24 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 5, 5:24 AM EST, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
624 AM EDT Wed Apr 5 2023

.Mesoscale Update...
Issued at 620 AM EDT Wed Apr 5 2023

Loosely organized cluster of convection over southern Illinois is
struggling to establish a well-defined cold pool and grow further
upscale. Nevertheless, longwave IR cloud top temperatures are
cold and maintaining. GLM lightning trends have decreased only
slightly. A 67 mph wind gust occurred at Carbondale recently.
Convection is likely to maintain in a loosely organized state into
southwest Indiana and further northeast through portions of
central Indiana this morning as it traverses a broad warm
advection regime. Isolated severe wind gusts are possible, but
tornado potential would be dependent on better cold pool
organization, and may also be somewhat tempered by slightly less
low-level moisture (i.e., 12-14 degree 2-m T/Td spreads).

&&

.Short Term...(Today and tonight)
Issued at 256 AM EDT Wed Apr 5 2023

Severe thunderstorms are possible today, although there are some
negative factors for significant/widespread severe. Damaging
winds and a few tornadoes are still possible. Hail is more
conditional and should generally be limited in size and impact.
Any significant severe should be localized, conditional, and
dictated by the storm scale or mesoscale. Meteorological analysis
and range of possibilities are covered in the analysis below.

There has been a sizable shift in the character of the upstream mid-
latitude cyclone in model data over the last few days. Early
indications were a quicker lower amplitude scenario with jet exit
region breaching the warm sector at a more orthogonal angle,
resembling some of the more classic dangerous tornado scenarios of
the past somewhere across the region. But the trend has been slower
and more amplified with key elements for a significant larger scale
tornado event now absent.

Water vapor channel imagery shows an amplified trough centered
roughly over the Rockies with deepening closed low over the eastern
Dakotas. Models have the midlevel speed maxima downstream of the
trough axis, and the strongest synoptic-scale ascent in its exit
region shifting quickly into Canada today. The cold front will tend
to outpace the trailing weakly cyclonic but intense midlevel flow
and associated DCVA, and should be the primary forcing mechanism for
convection in our area today. It should cross through during the
afternoon, interacting with a deep subtropical plume of mid-high
level moisture from the east Pacific that is clearly seen in CIRA
layered moisture products spreading into the Ohio Valley. Within
this deep moist plume, weaker midlevel lapse rates are present, and
will likely limit destabilization somewhat. Nevertheless, at least
modest instability will exist and in the presence of strong mass
response (i.e., ~50+ knot low level jet) causing strong shear, will
result in some severe thunderstorm potential.

The coverage of convection may be high, resulting in complicated
storm scale interactions and mergers, and limiting the opportunity
for discrete storms. A QLCS forced/maintained by frontal convergence
may be the most noteworthy convective feature for our area. However,
satellite-derived layered moisture products show a pronounced
northward surge of deeper low-level moisture in the central gulf
coast states, helping to increase convective coverage over Arkansas.
This is ahead of frontal forcing. The expansiveness and magnitude of
this convection is currently in question, but it is occurring within
a low-level warm/moist advection regime and within aforementioned
mid-high level subtropical moisture plume. So, it should maintain in
at least limited coverage. This could move into southern and
portions of central Indiana during the early morning hours,
preceding the frontal QLCS.

Expected/possible scenarios with regards to convective evolution:

1. There could be just enough height falls/ascent, midlevel cooling,
and low-level warm/moist advection for pre-frontal convection to
increase early-mid morning. This would primarily be over the
northwest half of Indiana, and seems low probability at this time.
If it occurred, a marginal hail/wind threat could evolve, but
diurnal minimum coupled with moistening/warming trend in the mid
levels should preclude a more substantial threat.

2. Convection now in south-central Missouri and north-central
Arkansas continues northeastward reaching southwest portions of
the area by around 6am or shortly after. Parameter space would
support a marginal hail/wind threat as well, but it may not be
fully rooted in the boundary layer.

3. QLCS maintains and even reinvigorates some as it moves into
central Indiana late morning through early afternoon and interacts
with deep moist axis and modest diabatic surface heating. Shear
vector orientations will be oblique, but sufficient in magnitude
for some concern with localized surges and line reorientations
supporting mesovortices and a few tornadoes. Otherwise, deep moist
environment and water loading amidst at least modest instability
will result in wind as the primary threat. The storm mode should
limit or preclude the hail threat.

Tight MSLP gradient and at least some mixing and momentum
transfer could result in wind gusts at least approaching Wind
Advisory criteria, albeit not as significant of a threat as the
last two mid-latitude systems. We will continue the Windy
Advisory, though it is low confidence relative to the previous two
cases. Post-frontal gradient will be less than previous system as
well, given the higher latitude track. Stronger winds aloft pass
during the diurnal mixing minimum tonight, limiting potential for
substantial wind speeds.

&&

.Long Term...(Thursday through Tuesday)
Issued at 256 AM EDT Wed Apr 5 2023

A quiescent synoptic pattern evolves in the long term period with
stronger westerlies aloft relegated to higher latitudes and positive
midlevel height anomalies dominating south of that. Post-frontal
cold advection Thursday is modest and temperatures should be only
slightly below early April climatology. A steady day to day warm-up
is expected into early next week as midlevel heights become more
positively anomalous. One weak perturbation over the Great Lakes by
Monday is less pronounced than previous runs with minimal ascent
interacting with a continental air mass. Deeper moisture at that
time will be confined to the gulf coast region. Thus, precipitation
seems unlikely. In its wake, an impressive plume of well mixed and
adiabatically warmed air aloft originating in the semi-arid
southwest will help us rise to well above climatology for what looks
to be the majority of next week. Temperatures may reach the 80s by
midweek, and dry conditions look to prevail.

&&

.Aviation...(12Z TAF Issuance)
Issued at 611 AM EDT Wed Apr 5 2023

Impacts:

* Low level wind shear this morning

* Thunderstorm window 14-20z

* MVFR stratus with rain/storms

* Strong gusts up to 35-40 knots outside of storms before the front

Discussion:

Poor flying conditions are expected today with deteriorating
ceilings, increasing storm coverage, and strong winds. Thunderstorms
over southern Illinois should impact at least BMG and possibly IND
and HUF early-mid morning, and additonal storms along the front will
reach all TAF sites by midday and exit later this afternoon.

Generally improving conditions are expected mid-late afternoon with
departing rain and storms, slight decrease in wind, and return of
VFR conditions.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM EDT this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

Mesoscale...BRB
Short Term...BRB
Long Term...BRB
Aviation...BRB
Hazardous weather outlook, Apr 5, 2:32 AM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
332 AM EDT Wed Apr 5 2023

INZ021-028>031-035>049-051>057-060>065-067>072-060745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
332 AM EDT Wed Apr 5 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

A few thunderstorms are expected early this morning across mainly
western Indiana. Isolated hail up to the size of quarters and
damaging wind gusts up to 60 mph are possible.

A line of thunderstorms is expected to move through central Indiana
from late morning through mid-afternoon. Damaging wind is the main
threat with this line of storms, but a few tornadoes are also
possible.

Outside of thunderstorms, strong winds gusting to 45 MPH are
expected today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports would be helpful on Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 12:37 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 high wind, 1 tornado. Local standard time, as filed.

High Wind, Vigo

When
April 5, 6:55 AM EST to 7:55 AM EST
Where
Vigo forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

A 61 mph non-thunderstorm wind gust was measured at the KHUF ASOS.

High Wind, Putnam

When
April 5, 7:30 AM EST to 8:30 AM EST
Where
Putnam forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Several reports of trees downed by strong gradient winds along the leading edge of light rain. One area between Bainbridge and Danville had a higher number of downed trees.

High Wind, Marion

When
April 5, 7:30 AM EST to 8:30 AM EST
Where
Marion forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

A 70 mph non-thunderstorm wind gust was measured at the KEYE ASOS. Significant tree damage also reported across northwestern Marion county which was outside the convective wind damage across the rest of the county.

High Wind, Montgomery

When
April 5, 7:30 AM EST to 8:30 AM EST
Where
Montgomery forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Several reports of trees downed by strong gradient winds along the leading edge of light rain.

Thunderstorm Wind, Owen

When
April 5, 7:36 AM EST
Where
Owen County, Gosport
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.350, -86.670

Several large trees and power lines downed by thunderstorm wind gusts.

High Wind, Hendricks

When
April 5, 7:45 AM EST to 9:45 AM EST
Where
Hendricks forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
Public
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

Numerous reports of downed trees and power lines due to gradient winds on the leading edge of light rain. Most concentrated damage was in an area from Avon to Brownsburg to Clermont.

High Wind, Hamilton

When
April 5, 7:45 AM EST to 8:45 AM EST
Where
Hamilton forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Several reports of trees downed by strong gradient winds along the leading edge of light rain.

Thunderstorm Wind, Marion

When
April 5, 8:02 AM EST
Where
Marion County, 1.06 mi W of Indianapolis Intl Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.720, -86.300

A 62 MPH thunderstorm wind gust was measured at the KIND ASOS.

Thunderstorm Wind, Marion

When
April 5, 8:06 AM EST
Where
Marion County, 2.61 mi NE of Indianapolis
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.810, -86.120

Large tree downed onto a car by thunderstorm wind gusts.

Tornado, Montgomery

When
April 5, 10:58 AM EST to 10:59 AM EST
Where
Montgomery County, 1.15 mi SE of New Ross to 1.27 mi SE of New Ross
Rating
EF0
Path length
0.26 mi
Path width
20 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.958, -86.705

The tornado touched down on the west side of County Road 1050 East|just south of US Route 136. At this location, roof panels were|peeled back on a garage and center cut roofing material was thrown|500 yards. Some siding was peeled off the house.

The tornado moved northeast and crossed US Route 136 with|additional damage to two structures along East New Ross Road, a|house and an outbuilding. The wind entered the open door of the|outbuilding, blew out a wall panel and pulled nails straight out.|A short distance to the north, the house had its eastern garage wall blown out|after the corner of the structure bent inwards. A grill was|thrown to the east-northeast about 20 yards.

Thunderstorm Wind, Howard

When
April 5, 11:11 AM EST
Where
Howard County, 2.07 mi N of Kokomo Ruzicka Arpt
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.460, -86.180

Thunderstorm winds caused roof and wall damage to a large metal shed and nearby building.

Thunderstorm Wind, Boone

When
April 5, 11:18 AM EST
Where
Boone County, 1.73 mi ENE of Shepherd
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
39.980, -86.400

Two semi trucks were blown by thunderstorm wind gusts on Interstate 65 near mile marker 136.

Thunderstorm Wind, Hamilton

When
April 5, 11:40 AM EST
Where
Hamilton County, 2.61 mi NE of Bakers Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.160, -86.100

Power poles snapped by thunderstorm wind gusts.

Thunderstorm Wind, Tipton

When
April 5, 11:46 AM EST
Where
Tipton County, 1.15 mi ENE of East Union
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
40.223, -86.109

Several shingles from roof and roof's overhanging soffit blown off by thunderstorm winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyThe tornado archive for Indiana, 2023Warnings in Indiana, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080510, 1080508, 1080511, 1080512, 1080498, 1080509, 1080513, 1080499, 1080500, 1080501, 1080502, 1080503, 1080504, 1093309.